MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® EXCLUDER® AAA ENDOPROSTHESIS; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

W. L. GORE & ASSOCIATES, INC. GORE® EXCLUDER® AAA ENDOPROSTHESIS; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number PLC201000
Medical Device Problem Codes Activation, Positioning or Separation Problem (2906); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abdominal Pain (1685); Aneurysm (1708); Bacterial Infection (1735); Sepsis (2067); Ruptured Aneurysm (4436); Clinical Endoleak (4843)
Date of Event 04/21/2021
Type of Reportable Event Serious Injury
Event or Problem Description
The patient had an abdominal aortic aneurysm repair aaa in 2010, prior to the initial procedure.No information was available about what devices have been used prior to the initial procedure.On (b)(6) 2014, this patient underwent endovascular treatment using only a gore® excluder® aaa contralateral leg endoprosthesis (plc201000/ (b)(4)) for a right common iliac artery aneurysm of 20mm diameter.Reportedly, the pre-treatment abdominal aortic aneurysm was 53mm.The patient is enrolled in the grt 10-11 study.The patient tolerated the initial procedure.On (b)(6), 2021, the patient presented with an abdominal pain, hypotension and found to have a ruptured aaa secondary to endoleak (from (b)(6) 2018, have been already reported).The patient was subsequently taken to the or emergently on (b)(6) 2021, and underwent a procedure to place an endoprosthesis graft into left iliac limb as well as endoprosthesis into left common and external iliac artery for ruptured aaa and open ligation of circumflex iliac collateral with bilateral groin cutdown.There is not a clear cause for the april rupture.There is no indication that the left side was treated with a gore device.Medical device tracking as well as imedidata indicates one device only, the plc201000/ (b)(4), which was implanted in the right common iliac.On (b)(6) 2021, a follow up ct showed that the postoperative changes of aortic aneurysm repair with increased size of the aneurysmal sac, it was measured up to 96 mm transaxially.Also, an endoleak (unknown) was also present within the excluded aneurysmal sac.Additionally, at this time appeared to be sepsis, leaking retroperitoneal aneurysms with abscesses air in the graft sac, air in the surrounding retroperitoneum and gastrointestinal bleeding.Increased gas is also present within the aneurysmal sac, which closely approximates the small bowel in the left abdomen.This is concerning for an aortoenteric fistula or infection.On (b)(6) 2021, a midline abdominal incision was made.The abdomen was entered.Exploration carried out.The bowel appeared to have a fistula between the mid ileum and the aneurysm sac.The patient had massive bilateral retroperitoneal either aneurysms or abscesses or both.¿ the aneurysm sac was opened.There was a massive amount of purulence around the endograft and in both iliac artery surrounding the graft.The aortoiliac graft in its entirety was removed.The iliac arteries were endarterectomized.The patient survived the procedures.The cause of the aneurysm rupture is unknown.The cause of infection is unknown.The device was discarded at the facility and was not available for analysis.
 
Additional Manufacturer Narrative
Code c20: a review of the manufacturing records for the device is going to be conducted.The investigation is in process.Further information will be provided.The device was discarded at the facility and is not available for analysis.The cause of the aneurysm rupture is unknown.The cause of infection is unknown.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B3: event date was updated due to the additional information received from the site.B5: the event description was updated.H6: code c19- a review of the manufacturing and sterilization records for the plc201000/ 12522728 device verified the lot met all pre-release specifications.Also, were used at the right side: plc121000/17520373 udi# (b)(4).Plc121400/17214520 udi# (b)(4).H6: code c20- a review of the manufacturing records for the plc121000/17520373 and plc121400/1721452 device verified the lot met all pre-release specifications.The sterilization evaluation is going to be conducted for these devices.The investigation is in process.The devices were explanted and are not available for analysis.Further information will be provided.
 
Event or Problem Description
On (b)(6) 2010, the patient had an abdominal aortic aneurysm repair using gore® excluder® aaa endoprostheses.On (b)(6) 2014, the subject enrolled to the study and at this date the patient underwent endovascular treatment using only a gore® excluder® aaa contralateral leg endoprosthesis (plc201000/12522728) for a right common iliac artery aneurysm of 20mm diameter.Reportedly, the pre-treatment abdominal aortic aneurysm was 53mm.The patient tolerated the initial procedure.On (b)(6) 2021, urinary tract infection and infection of the infrarenal abdominal aortic aneurysm stent graft were noted.The patient was hospitalized and her blood cultures were positive with gram-negative bacteremia.Reportedly, on (b)(6) 2021, a large right iliac fossa abscess was noted.The right iliac fossa abscess was drained and treated with antibiotics.The physician recommended to remove the infected aaa stent grafts and do either bilateral ax fem or homograft repair of the abdominal aortic aneurysm.On (b)(6) 2021, a follow up ct showed that the postoperative changes of aortic aneurysm repair with increased size of the aneurysmal sac, it was measured up to 96 mm transaxially.Also, a persistant distal type endoleak was also present within the excluded aneurysmal sac.Additionally, at this time appeared to be sepsis, leaking retroperitoneal aneurysms with abscesses air in the graft sac, air in the surrounding retroperitoneum and gastrointestinal bleeding.Increased gas is also present within the aneurysmal sac.This is concerning for an aortoenteric fistula or infection.On (b)(6) 2021, a midline abdominal incision was made.The abdomen was entered.Exploration carried out.The bowel appeared to have a fistula between the mid ileum and the aneurysm sac.The patient had massive bilateral retroperitoneal either aneurysms or abscesses or both.The aneurysm sac was opened.There was a massive amount of purulence around the endograft and in both iliac artery surrounding the graft.The aortoiliac graft in its entirety was removed.The iliac arteries were endarterectomized.According to the site, they have to explant the right iliac extensions.The patient survived the procedures.The cause of infection is unknown.The devices were discarded at the facility and is not available for analysis.
 
Additional Manufacturer Narrative
H6: code c19- a review of the manufacturing records for the device verified the lot met all pre-release specifications.The device was discarded at the facility and is not available for analysis.H.6.Code c20: a review of the sterilization records for the device is going to be conducted.The investigation is in process.Further information will be provided.
 
Additional Manufacturer Narrative
H6: code c19- a review of the sterilization record for the device verified the lot met all pre-release specifications.H6: code c20- was used to cover that the information was requested and investigation is still in process.Please note that it is unknown what caused the aaa rupture and where this rupture occurred.Based on the information provided from the site, issues were on the left side, where no gore devices were implanted.Also, it is unknown on what side, left or right, the graft (unknown) infection, fistula and endoleaks occurred and what device was involved.The decision to report the device was due to the information provided from the site that the ¿event related to both aortic device or procedure and aortic branch vessel device or procedure¿ and the information that the new onset fistulas located in the treated area, presenting after the placement of the gore device which caused infection and explant procedure.Additional information and clarifications were requested from the physician.Further information will be provided.
 
Additional Manufacturer Narrative
B3: event date updated from 24-mar-2021 to 21-april-2021.
 
Additional Manufacturer Narrative
B5: event description was updated based on the information received from the site.H6: code c19- a review of the manufacturing and sterilization records for the devices verified the lots met all pre-release specifications.Also, were used at the right side: plc121000/17520373 udi#: (b)(4), plc121400/17214520 udi#: (b)(4).Additionally, based on the information provided from the site that all devices were explanted, the gore® excluder® aaa endoprosthesis (unknown) used at the initial procedure on (b)(6) 2010 was added to investigation.A review of the manufacturing and sterilization records for this unknown device could not be conducted because the serial/lot number remains unknown.The information was requested but it was not available because the procedure was done at the another facility before the patient was enrolled to the study.It is coded c20.The devices were explanted and are not available for analysis.According to the gore® excluder® aaa endoprosthesis instructions for use (ifu), adverse events that may occur and / or require intervention or additional intraoperative procedure time include, but are not limited to aneurysm enlargement, endoleak, fistula, infection (e.G., aneurysm, device, or access sites) and conversion.
 
Event or Problem Description
According to the site, they have to explant all gore® excluder® aaa endoprostheses.Dr.Settel reviewed the imaging- and he confirms every graft ever implanted was explanted.

Brand Name
GORE® EXCLUDER® AAA ENDOPROSTHESIS
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL PHOENIX 2 B/P
32470 n. north valley parkway
phoenix AZ 85085
Manufacturer Contact
nataliya baramzina
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key16376226
Report Number3007284313-2023-02344
Device Sequence Number5898748
Product Code MIH
UDI-Device Identifier00733132618590
UDI-Public00733132618590
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P020004
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Study
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 04/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2017
Device Model NumberPLC201000
Device Catalogue NumberPLC201000
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/23/2023
Supplement Date Received by Manufacturer02/17/2023
03/03/2023
03/29/2023
04/04/2023
04/04/2023
Initial Report FDA Received Date02/14/2023
Supplement Report FDA Received Date02/20/2023
03/10/2023
03/30/2023
04/11/2023
04/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/10/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization; Other;
Patient Age69 YR
Patient SexFemale
Patient Weight109 KG
Patient EthnicityNon Hispanic
Patient RaceBlack Or African American